Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How Long will the Fluid Retention Take to Go Away After Stopping Prednisone?

06/12/2008

Question:

Hi, I`m a 25 year-old female, and have been suffering from ITP, which was diagnosed a couple of months back. I have been on Prednisone since then. I had been on 50 mg for a week, then 40 mg for a couple of weeks, then 30 mg for a week or so and finally am down to 10 mg with the last dose being tomorrow. I have developed all the side effects of Prednisone like Moon-face, insomnia, hump-back, acne, increased appetite, increased sweating, blurred vision, false sense of well-being, mental depression and mood swings. I am anxious to know how long will the fluid retention take to go away. Please help.

Answer:

Prednisone is a medication called a glucocorticoid, which is a steroid. This medicine has multiple actions in the body and is used to treat many inflammatory and autoimmune conditions including idiopathic thrombocytopenia purpura (ITP).

The body makes its own glucocorticoid called cortisol in the adrenal gland. Normally, the adrenal glands release small amounts of cortisol on a daily cycle to help the body with normal activities. In addition, normally functioning adrenal glands can produce large amounts of cortisol in response to stressors like illness, injuries and surgery. Both of these normal modes of glucocorticoid release from the adrenal glands are disrupted or suppressed during long term use of medical use of glucocorticoids.

While large single acute doses of glucocorticoids usually cause no more than minor adverse effects - upset stomach, headache, small doses of prednisone and other glucocorticoids taken chronically, for example a month or more, can cause many adverse effects like those you mention. Most of these adverse effects will slowly begin abate once the medicine is stopped. Fluid retention should resolve fairly quickly after stopping the glucocorticoid. The alterations in body fat distribution that are responsible for moon face and buffalo hump will take more time. If the adverse effects persist for longer than a few months, contact your doctor for further evaluation.

Because long term medicinal use of glucocorticoids suppresses both normal daily release and stress related release of the body's own glucocorticoids it is important to gradually taper off the glucocorticoids after long term use. Tapering gives the adrenal glands a chance to start making normal daily amounts of cortisol once again. However, normal adrenal response to stress may not return to normal for months This will be important if you need surgery or are injured for roughly a year after stopping prednisone.

This response was prepared in part by Jeff Williams, a PharmD student at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati